Alert archive / Maine / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 3, 2008, 12:19 PM EDT for Hancock County, Maine. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 12:19 PM EDT (16:19 UTC)
- Expired
- Aug 3, 2008, 1:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Hancock County, ME
The radar
The Portland,ME radar (KGYX), 145 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 12:30 PM EDT | HEAVY RAIN 4.5 | Blue Hill, ME | FROM AUTOMATED RAIN GAUGE. |
| Aug 3, 12:45 PM EDT | FLASH FLOOD | Blue Hill, ME | REPORT OF WATER UP TO THE LEVEL OF ONE FOOT ON THE OUTSIDE OF A DOWNTOWN BUILDING IN BLUE HILL. SIDEWALKS WASHED OUT. WATER OVERFLOWING MANY ROADS. WATER BRIEFLY UP TO A CAR WINDOW, IN A VERY LOW SPOT, NEAR THE BLUE HILL HOSPITAL. |
| Aug 3, 1:00 PM EDT | FLASH FLOOD | Blue Hill, ME | TORRENTIAL RAIN WITH WATER STANDING AROUND 3 FEET IN DOWNTOWN BLUE HILL. |
| Aug 3, 1:15 PM EDT | FLOOD | Ellsworth, ME | STREET FLOODING IN ELLSWORTH. 2 TO 5 INCHES OF WATER IN SOME PLACES BUT ROADS PASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCAR 031619
FFWCAR
MEC009-031715-
/O.NEW.KCAR.FF.W.0009.080803T1619Z-080803T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1219 PM EDT SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITTHE CITIES OF...ELLSWORTH...BUCKSPORT...BLUE
HILL...
* UNTIL 115 PM EDT...
* AT 1215 PM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEDHAM
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4433 6838 4426 6872 4431 6877 4430 6883
4444 6883 4454 6878 4458 6884 4469 6884
4467 6875 4472 6869 4471 6865 4475 6857
4477 6837
$$
BLOOMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:16 AM EDT, 8 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 4:16 AM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
416 AM EDT SUN AUG 3 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY ACROSS THE GULF OF MAINE TODAY INTO
TONIGHT. THE LOW WILL BECOME STATIONARY OVER NOVA SCOTIA FROM LATE
TONIGHT INTO TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL RETURN FOR
LATER TUESDAY BEFORE ANOTHER TROUGH OF LOW PRESSURE APPROACHES
FOR MID TO LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT WATER VAPOR LOOP INDICATES A CLEARLY DEFINED MID LEVEL
CIRCULATION IN THE VICINITY OF THE CHAMPLAIN VALLEY EARLY THIS
MORNING. REVIEW OF THE LATEST NAM/GFS HAS A FAIRLY GOOD HANDLE ON
THE POSITION AT 06Z. THIS CIRCULATION WILL SHIFT SLOWLY EAST
ACROSS THE STATE WHILE INDIVIDUAL PIECES OF SHORT WAVE ENERGY
ROTATE AROUND THIS SYSTEM BEFORE IT REACHES SOUTHER NEW BRUNSWICK
PROVINCE LATE TONIGHT.
WIDESPREAD SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE ENTIRE REGION AS INSTABILITY INCREASES WITH THE UPPER
LEVEL COLD POOL SHIFTING ACROSS THE REGION TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THIS ACTIVITY AS PWS REMAIN
AOA 1.5 INCHES THROUGH TONIGHT. FLOOD WATCH REMAINS IN EFFECT FOR
ALL BUT HANCOCK AND WASHINGTON COUNTIES UNTIL 06Z MONDAY.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL MOVE SLOWLY EAST MONDAY
AND MONDAY NIGHT. THIS WILL KEEP UNSETTLED WEATHER ACROSS THE
REGION WITH A CONTINUED CHANCE FOR SHOWERS. THE UPPER LOW WILL
CONTINUE TO MOVE EAST DURING TUESDAY WITH SOME WEAK RIDGING
BUILDING ACROSS LATE IN THE DAY. THIS MAY BRING SOMEWHAT DRIER AIR
ACROSS THE REGION. DAYTIME TEMPERATURES WILL CONTINUE TO BE BELOW
NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK HIGH PRESSURE WILL REMAIN ACROSS THE REGION INTO TUESDAY
NIGHT. ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH DURING THE MID
TO LATE WEAK PERIOD. THIS WILL BRING MORE UNSETTLED CONDITIONS TO
THE REGION WITH BELOW NORMAL DAYTIME TEMPERATURES.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MAINLY IFR CONDITIONS TO PREVAIL AT ALL TAF SITES WITH WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS THOUGH TONIGHT.
EXPECT MVFR CONDITIONS TO PREVAIL MONDAY AND MONDAY NIGHT.
CONDITIONS SHOULD IMPROVE TO VFR TUESDAY AND INTO TUESDAY NIGHT AS
WEAK HIGH PRESSURE BUILD INTO THE REGION. VFR CONDITIONS ARE
EXPECTED INTO EARLY WEDNESDAY THEN CONDITIONS WILL DETERIORATE TO
MVFR LATER WEDNESDAY AND THURSDAY AS THE NEXT LOW APPROACHES THE AREA.
&&
.MARINE...
NEAR TERM: AREAS/WIDESPREAD FOG WILL KEEP VISIBILITIES REDUCED TO
1 NM OR LESS THOUGH TONIGHT. WINDS/SEAS WILL REMAIN BELOW HEADLINE
CRITERIA THROUGH TONIGHT.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS
THROUGH THE PERIOD.
&&
.HYDROLOGY...
DURING THE PAST SIX TO TWELVE HOURS RAINFALL AMOUNTS OF 2 TO 5
INCHES HAVE OCCURRED ACROSS ACROSS THE HIGHER TERRAIN OF NORTHWEST
MAINE. SEVERAL AREAL FLOOD WARNINGS REMAIN IN PLACE INCLUDING
NORTHWEST AROOSTOOK...NORTHERN SOMERSET AND PISCATAQUIS COUNTIES.
A FLOOD WATCH REMAINS IN EFFECT FOR ALL BUT EXTREME SOUTHEAST
MAINE UNTIL 06Z MONDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ001>006-010-011-015-
031.
MARINE...NONE.
&&
NEAR TERM...FITZSIMMONS
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/DUDA
HYDROLOGY...FITZSIMMONSHazardous weather outlook, Aug 3, 3:25 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 325 AM EDT SUN AUG 3 2008 MEZ001>006-010-011-015-031-040730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 325 AM EDT SUN AUG 3 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772. MEZ016-017-029-030-032-040730- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-NORTHERN WASHINGTON- 325 AM EDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772. ANZ050>052-040730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 325 AM EDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FITZSIMMONS
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:33 PM EDT | Areal Flood Warning | CAR | Penobscot, Piscataquis | 9 hr |
| Aug 3, 12:35 AM EDT | Areal Flood Warning | CAR | Somerset | 6 hr |
| Aug 3, 1:02 AM EDT | Areal Flood Warning | CAR | Aroostook | 11 hr |
| Aug 3, 11:10 AM EDT | Severe Thunderstorm Warning | CAR | Hancock | 50 min |
| Aug 3, 12:08 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 67 min |
| Aug 3, 12:09 PM EDT | Special Marine Warning | CAR | 36 min | |
| Aug 3, 12:12 PM EDT | Areal Flood Advisory | CAR | Hancock | 3 hr |
| Aug 3, 1:08 PM EDT | Special Marine Warning | CAR | 67 min | |
| Aug 3, 1:15 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Aug 3, 1:46 PM EDT | Areal Flood Advisory | CAR | Hancock, Washington | 3 hr |
| Aug 3, 1:48 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 42 min |
| Aug 3, 2:09 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 66 min |
| Aug 3, 2:26 PM EDT | Special Marine Warning | CAR | 64 min | |
| Aug 3, 2:43 PM EDT | Areal Flood Advisory | CAR | Washington | 4 hr |
| Aug 3, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 57 min |
| Aug 3, 3:28 PM EDT | Flash Flood Warning | CAR | Washington | 62 min |
| Aug 3, 3:32 PM EDT | Special Marine Warning | CAR | 28 min | |
| Aug 3, 3:38 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 3, 5:47 PM EDT | Severe Thunderstorm Warning | CAR | Somerset | 23 min |
Nearby
Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.